EconPapers    
Economics at your fingertips  
 

Optimal progressivity of personal income tax: a general equilibrium evaluation for Spain

Darío Serrano-Puente ()

SERIEs: Journal of the Spanish Economic Association, 2020, vol. 11, issue 4, No 2, 407-455

Abstract: Abstract Is the Spanish economy positioned at its optimal progressivity level in personal income tax? This article quantifies the aggregate, distributional, and welfare consequences of moving toward such an optimal level. A heterogeneous households general equilibrium model featuring both life cycle and dynastic elements is calibrated to replicate some characteristics of the Spanish economy and used to evaluate potential reforms of the tax system. The findings suggest that increasing progressivity would be optimal, even though it would involve an efficiency loss. The optimal reform of the tax schedule would reduce wealth and income inequality at the cost of negative effects on capital, labor, and output. Finally, these theoretical results are evaluated using tax microdata and describe a current scenario where the income-top households typically face suboptimal effective average tax rates.

Keywords: Income tax; Progressivity; Inequality; Income and wealth distribution; General equilibrium; Heterogeneous agents (search for similar items in EconPapers)
JEL-codes: D31 C68 E62 H21 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s13209-020-00226-0 Abstract (text/html)

Related works:
Working Paper: Optimal progressivity of personal income tax: a general equilibrium evaluation for Spain (2021) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:series:v:11:y:2020:i:4:d:10.1007_s13209-020-00226-0

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/13209

DOI: 10.1007/s13209-020-00226-0

Access Statistics for this article

SERIEs: Journal of the Spanish Economic Association is currently edited by Nezih Guner

More articles in SERIEs: Journal of the Spanish Economic Association from Springer, Spanish Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2021-04-14
Handle: RePEc:spr:series:v:11:y:2020:i:4:d:10.1007_s13209-020-00226-0